Alert archive / Colorado / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 89, NWS Denver/Boulder, CO

July 22, 2000Weld County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 22, 2000, 5:49 PM MDT for Weld County, Colorado. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 22, 2000, 5:49 PM MDT (23:49 UTC)
Expired
Jul 22, 2000, 6:30 PM MDT
In force
41 min
Issued by
NWS Denver/Boulder, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Weld County, CO

The radar

The Cheyenne radar (KCYS), 67 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.8 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2000-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 823 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2000-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -100 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
823 J/kg
Mixed-layer CIN
-200 J/kg
Mixed-layer LCL
1286 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-100 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

187 
WUUS55 KBOU 222349
SVRDEN
COC123-230030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
549 PM MDT SAT JUL 22 2000

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL WELD COUNTY IN NORTHEAST COLORADO
  THIS INCLUDES THE CITY OF GREELEY

* UNTIL 630 PM MDT

* AT 549 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES WEST OF PIERCE...OR ABOUT 12 MILES
  NORTHEAST OF FORT COLLINS...MOVING SOUTH AT 25 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
GREELEY...WINDSOR...SEVERANCE...PIERCE AND AULT.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 4068 10491 4041 10494 4041 10482 4041 10473
          4069 10471

SWE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:30 PM MDT, 3 hours 19 minutes earlier.

Area forecast discussion, Jul 22, 2:30 PM MDT, 3 hours 19 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
230 PM MDT SAT JUL 22 2000

WHEN...WHERE AND WILL WE SEE SVR WX LATER THIS AFTN AND EVE?  APRS
SETUP THIS AFTN/EVE FOR SVR WX ON NERN CO PLAINS NOT AS FAVORABLE
AS YESTERDAY.  SPC HAD NERN HALF OF CWA UNDER A MODERATE RISK FOR
SVR YESTERDAY. TODAY SAME AREA ONLY UNDER A SLIGHT RISK.  LOWER RISK
LOOKS REASONABLE BECAUSE OF LESS SHEAR AND THE LACK OF ANY SIGNIFICANT
UPR LVL FEATURES SUCH AS A JET MAX TO PROVIDE ADDITIONAL LIFT. WHAT
WE DO HAVE HWVR IS AN OLD OUTFLOW BOUNDARY EXTENDING NW-SE ACRS NERN
WELD...LOGAN...WASHINGTON AND YUMA CTYS WHICH SHOULD ACT AS A FOCUS
FOR TSTM INITIATION IN THE NEXT 1-2 HRS.  EAST OF THIS LINE...THE
BNDRY LYR AIR WAS SLGTLY COOLER AND MORE STABLE WHERE CINS IN THE
-100 TO -200 RANGE AS OF 20Z.  A SECOND AREA FOR T-STORM FORMATION
NEXT 1-3 HRS WILL BE OVR AND ALG THE FNT RNG FTHLS. ALREADY SEEING
MORE CONVECTION OVR THE FTHLS COMPARED TO YESTERDAY AT THIS TIME.
BUT HOW ABOUT OUR MOISTURE AVAILABILITY?  MDLS SHOW LOW LVL MOISTURE
DEEPENING ALG THE FTHLS THIS AFTN WITH LGT ELY LOW LVL FLOW. HWVR...
SFC DWPTS WITHIN THE CORRIDOR HV FALLEN FM THE MID 50S TO THE MID
40S IN THE PAST HR OR SO...WITH MANY LDADS SITES UP NR FTHLS
SWINGING ARND TO S-SWLY WINDS.  STILL SEE WDLY SCTD STORMS FORMING
OVR THE FTHLS AND DRIFTING SELY OVR THE URBAN CORRIDOR LATER THIS
AFTN.  STORM MOTIONS WILL BE VRY SLOW WITH WINDS BELOW 550 MBS LESS
THAN 10 KTS AND NWLY AT 10-25 KTS ABOVE 550 MBS AS PER PLATTEVILLE
PROFILER AND ACARS SOUNDINGS.  BLV STG MICROBURST WINDS BIGGEST
CONCERN WITH STORMS COMING OFF THE FTHLS...WHILE HAIL AND LOCALLY
HVY RAIN MAIN A CONCERN ON THE NERN PLAINS...GENERALLY ALG A
CHEYENNE TO LIMON LINE...WHERE A FEW COULD BECOME SVR.  SEE STORMS
OVR AND NR THE FTHLS COLLAPSING BEFORE SUNSET AND A COUPLE OF HOURS
AFTER SUNSET ON THE PLAINS E OF THE URBAN CORRIDOR.

SUNDAY...LOOKS MUCH DRIER AND SOMEWHAT WARMER WITH AXIA OF UPR LVL
RIDGE INCHES CLOSER TO THE AREA.  FLOW ALOFT ALSO MUCH WEAKER UNDER
THE RIDGE WITH ETA SHOWING CIN VALUES ON THE PLAINS SUN AFTN IN THE
-50 TO -200 RANGE.  ISOLD LATE DAY STORMS STILL A POSSIBILITY IN THE
MTNS AND MONUMENT RIDGE...OTWS SHOULD SEE PLENTY OF SUNSHINE SUN.

MONDAY...LOOKS TO BE ANOTHER UNSEASONABLY WARM AND DRY DAY ALONG AND
W OF THE FNT RNG URBAN CORRIDOR BECAUSE OF WARMING ALOFT AND LEE
TROFG RESULTING IN WLY/DOWNSLOPE FLOW.  E OF THE SFC TROF...COULD
SEE ANOTHER ROUND OF AFTN AND EVE TSTMS AS S-SELY WINDS WILL CONT TO
ADVECT HIGH DEWPTS (IN THE 60S) UP INTO THE ERN CTYS OF THE STATE.

IN THE EXTENDED PD...MDL RNG MDLS SHOW UPR RIDGE RETROGRADING WITH
THE FLOW ALOFT BECOMING NWLY AGAIN.  SFC PROGD SHOW A WEAK SURGE OF
COOL AIR SLIDING ACRS NENR PLAINS DURING THE DAY TUE WITH UPSLOPE
CLOUDS AND PCPN BY AFTN/EVE.  WED AND THU...COLD FNT APRS TO MOV
AWAY FM FNT RNG WHERE IT BECOMES STNRY ON THE PLAINS.  THIS SFC TROF
WILL PROBABLY ACT AS A FOCUS FOR AFTN AND EVE STORMS EACH DAY.  OF
COURSE CAN NOT RULE OUT THE HEAT DRIVEN STORMS OVR AND NRN THE
MTNS...BUT DO NOT SEE MUCH RAIN WITH THEM DUE THE LIMITED MOISTURE.
BAKER

.DEN...NONE.

In the hours before

Local storm report, Jul 22, 12:06 PM MDT, 5 hours 43 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
1206 PM MDT SAT JULY 22 2000

...PRELIMINARY STORM REPORT FOR JULY 22 2000...

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1200 AM    GENOA                     CO   1.75 INCH HAIL
07/22/00   LINCOLN

1230 AM    16 NE LIMOM               CO   1.00 INCH HAIL
07/22/00   LINCOLN

1234 AM    4 N GENOA                 CO   1.50 INCH HAIL
07/22/00   LINCOLN

1243 AM    GENOA                     CO   1.00 INCH HAIL
07/22/00   LINCOLN

1257 AM    GENOA                     CO   1.00 INCH HAIL
07/22/00   LINCOLN

110 AM     BYERS                     CO   1.00 INCH HAIL
07/22/00   ARAPAHOE

200 AM     6 S DEERTRAIL             CO   0.75 INCH HAIL
07/22/00   ELBERT

0300 AM    8 NE PUNKIN CENTER        CO   1.50 INCH HAIL
07/22/00   LINCOLN

JK
Local storm report, Jul 22, 12:27 PM MDT, 5 hours 22 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
1224 PM MDT SAT JULY 22 2000

...PRELIMINARY STORM REPORT FOR FRIDAY JULY 21 2000...

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

602 PM     5 N RIVERSIDE RESERVOIR   CO   TORNADO
07/21/00   WELD/MORGAN                    FOR 15 MINUTES IN
                                          EAST CENTRAL WELD AND
                                          WESTERN MORGAN COUNTIES

622 PM     5 N ANTON                 CO   TORNADO
07/21/00   WASHINGTON

625 PM     1 NE WIGGINS              CO   1.00 INCH HAIL
07/21/00   MORGAN

642 PM     1 SE WIGGINS              CO   1.75 INCH HAIL
07/21/00   MORGAN

646 PM     2 SE WELDONA              CO   STRONG WINDS
07/21/00   MORGAN                         4-5 INCH BRANCHES BLOWN
                                          OFF TREES ALONG HWY 144

650 PM     5 N ANTON                 CO   2.75 INCH HAIL
07/21/00   WASHINGTON

717 PM     LINDON                    CO   0.88 INCH HAIL
07/21/00   WASHINGTON

728 PM     4 S OVID                  CO   0.88 INCH HAIL
07/21/00   WASHINGTON

730 PM     8 S ANTON                 CO   2.00 INCH HAIL
07/21/00   WASHINGTON

737 PM     4 N LAST CHANCE           CO   0.75 INCH HAIL
07/21/00   WASHINGTON

750 PM     ANTON                     CO   2.75 INCH HAIL
07/21/00   WASHINGTON

800 PM     3 S THURMAN               CO   0.75 INCH HAIL
07/21/00   LINCOLN

804 PM     9 S LAST CHANCE           CO   1.25 INCH HAIL
07/21/00   WASHINGTON

830 PM     GENOA                     CO   2.75 INCH HAIL
07/21/00   LINCOLN

830 PM     FLAGLER                   CO   2.75 INCH HAIL
07/21/00   WASHINGTON

JK
Special weather statement, Jul 22, 1:30 PM MDT, 4 hours 19 minutes before
COZ030-032>050-222200-

SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER CO
130 PM MDT SAT JUL 22 2000

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE     BOULDER   CLEAR CREEK   DENVER       DOUGLAS
ELBERT    GILPIN       GRAND     JACKSON       JEFFERSON    LARIMER
LINCOLN   LOGAN        MORGAN    PARK          PHILLIPS     SEDGWICK
SUMMIT    WASHINGTON   WELD

SYNOPSIS...SURFACE HIGH PRESSURE OVER THE GREAT PLAINS WILL CONTINUE
TO PRODUCE WEAK LOW LEVEL MOIST UPSLOPE FLOW AGAINST THE EASTERN
SLOPE OF THE ROCKY MOUNTAINS DURING THIS AFTERNOON AND EVENING.
SURFACE DEWPOINTS OVER NORTHEASTERN COLORADO WILL REMAIN IN THE 50S
AND LOWER 60S.  STEEP TEMPERATURE LAPSE RATES...LOWER FREEZING
LEVELS AND AN UPPER LEVEL DISTURBANCE MOVING SOUTH OVER THE GREAT
PLAINS WILL CONTRIBUTE TO THE OVERALL INSTABILITY OF THE ATMOSPHERE
ACROSS NORTHEASTERN COLORADO THIS AFTERNOON AND EVENING.  THE
GREATEST INSTABILITY WILL MAINLY BE ALONG AND WEST OF A CHEYENNE
WYOMING TO GOODLAND KANSAS LINE.  SUFFICIENT SHEAR WILL BE PRESENT
OVER THIS AREA TO PRODUCE ISOLATED SEVERE THUNDERSTORMS WITH LARGE
HAIL...DAMAGING WINDS AND POSSIBLE TORNADOES.

WITH STRONG HEATING...SCATTERED SHOWERS AND THUNDERSTORMS WILL FORM
OVER THE EASTERN FOOTHILLS...THE HIGHER TERRAIN OF THE CHEYENNE
RIDGE AND PALMER DIVIDE AND ALONG A BOUNDARY THAT STRETCHES FROM
CHEYENNE WYOMING TO AROUND AKRON AND TO NEAR GOODLAND KANSAS EARLY
THIS AFTERNOON.  THESE STORMS WILL MOVE TO THE SOUTHEAST.  A FEW OF
THE THUNDERSTORMS WILL PRODUCE HEAVY RAIN OVER THE EASTERN FOOTHILLS
WHICH COULD POSE A FLASH FLOOD THREAT IN THE HIGH MEADOWS AND BOBCAT
FIRE BURN AREAS.

THE AIR MASS OVER THE MOUNTAINS AND MOUNTAIN VALLEYS WILL REMAIN
RELATIVELY DRY AND STABLE WITH LITTLE CONVECTIVE DEVELOPMENT
ANTICIPATED EXCEPT ALONG AND EAST OF THE FRONT RANGE MOUNTAINS.

SPOTTER ACTIVATION WILL BE REQUESTED THIS AFTERNOON AND EVENING
OVER THE FRONT RANGE URBAN CORRIDOR AND THE NORTHEASTERN PLAINS.

GARD...WFO BOULDER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 6:01 PM MDTTornado WarningBOUMorgan, Weld44 min
Jul 21, 6:17 PM MDTTornado WarningBOUWashington43 min
Jul 21, 6:27 PM MDTTornado WarningBOUMorgan, Weld48 min
Jul 21, 6:50 PM MDTTornado WarningBOUWashington25 min
Jul 21, 7:04 PM MDTSevere Thunderstorm WarningBOUAdams, Morgan41 min
Jul 21, 7:18 PM MDTTornado WarningBOUWashington27 min
Jul 21, 7:21 PM MDTSevere Thunderstorm WarningBOUSedgwick39 min
Jul 21, 7:45 PM MDTSevere Thunderstorm WarningBOULincoln, Washington45 min
Jul 21, 7:51 PM MDTSevere Thunderstorm WarningBOUPhillips, Sedgwick39 min
Jul 21, 11:44 PM MDTSevere Thunderstorm WarningBOULincoln46 min
Jul 22, 12:19 AM MDTSevere Thunderstorm WarningBOULincoln41 min
Jul 22, 12:56 AM MDTSevere Thunderstorm WarningBOULincoln34 min
Jul 22, 1:08 AM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe37 min
Jul 22, 1:36 AM MDTSevere Thunderstorm WarningBOUArapahoe, Elbert39 min
Jul 22, 2:12 AM MDTSevere Thunderstorm WarningBOUElbert, Lincoln33 min
Jul 22, 2:45 AM MDTSevere Thunderstorm WarningBOULincoln45 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.